Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

On the asymptotic spectrum of Hermitian block Toeplitz matrices with Toeplitz blocks


Author: Paolo Tilli
Journal: Math. Comp. 66 (1997), 1147-1159
MSC (1991): Primary 65F15
MathSciNet review: 1408378
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We study the asymptotic behaviour of the eigenvalues of Hermitian $n\times n$ block Toeplitz matrices $A_{n,m}$, with $m\times m$ Toeplitz blocks. Such matrices are generated by the Fourier coefficients of an integrable bivariate function $f$, and we study their eigenvalues for large $n$ and $m$, relating their behaviour to some properties of $f$ as a function; in particular we show that, for any fixed $k$, the first $k$ eigenvalues of $A_{n,m}$ tend to $\inf f$, while the last $k$ tend to $\sup f$, so extending to the block case a well-known result due to Szegö. In the case the $A_{n,m}$'s are positive-definite, we study the asymptotic spectrum of $P_{n,m}^{-1}A_{n,m}$, where $P_{n,m}$ is a block Toeplitz preconditioner for the conjugate gradient method, applied to solve the system $A_{n,m}x=b$, obtaining strict estimates, when $n$ and $m$ are fixed, and exact limit values, when $n$ and $m$ tend to infinity, for both the condition number and the conjugate gradient convergence factor of the previous matrices. Extensions to the case of a deeper nesting level of the block structure are also discussed.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation of the American Mathematical Society with MSC (1991): 65F15

Retrieve articles in all journals with MSC (1991): 65F15


Additional Information

Paolo Tilli
Affiliation: Scuola Normale Superiore, Piazza Cavalieri 7, 56100 Pisa, Italy
Email: tilli@cibs.sns.it

DOI: http://dx.doi.org/10.1090/S0025-5718-97-00840-5
PII: S 0025-5718(97)00840-5
Keywords: Toeplitz matrix, eigenvalues, preconditioning, conjugate gradient
Received by editor(s): January 24, 1996
Dedicated: In loving memory of Ennio de Georgi
Article copyright: © Copyright 1997 American Mathematical Society